Alert archive / Nebraska / High Wind Watches in 2017

High Wind Watch 1, NWS North Platte, NE

March 5, 201722 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Mar 5, 2017, 3:01 AM MST for 22 counties in Nebraska. It took effect at Mar 6, 2017, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 3:01 AM MST (10:01 UTC)
In effect from
Mar 6, 2017, 8:00 AM MST
Expired
Mar 5, 2017, 1:45 PM MST
In force
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3867 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS73 KLBF 051001
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
401 AM CST Sun Mar 5 2017

...Strong winds possible on Monday...

.A cold front will push through western and north central Nebraska
on Monday morning. Behind the front, strong westerly winds will
develop and may gust up to 60 MPH Monday afternoon. 

NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-052200-
/O.NEW.KLBF.HW.A.0001.170306T1500Z-170307T0100Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, 
Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, 
Eli, Merriman, and Kilgore
401 AM CST Sun Mar 5 2017 /301 AM MST Sun Mar 5 2017/

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

The National Weather Service in North Platte has issued a High
Wind Watch, which is in effect from Monday morning through Monday
evening. 

* TIMING...Strong westerly winds will develop behind an exiting
  cold front Monday. Look for winds to increase by late morning
  with the highest winds expected Monday afternoon. 

* WINDS...Sustained westerly winds of 30 to 40 MPH with gusts up
  to 60 MPH possible. 

* IMPACTS...Loose items stored outside, should be secured. Drivers
  of light weight or high profile vechiles, should be prepared for
  strong cross winds, especially on north to south routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

CLB/Gomez
1 follow-up statement
325 
WWUS73 KLBF 052045 AAA
NPWLBF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
245 PM CST Sun Mar 5 2017

...Strong winds Monday...

.A cold front will push through western and north central
Nebraska on Monday morning. Behind the front, strong westerly
winds will develop with gusts to around 60 MPH Monday afternoon.

NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-061215-
/O.UPG.KLBF.HW.A.0001.170306T1500Z-170307T0100Z/
/O.NEW.KLBF.HW.W.0001.170306T1500Z-170307T0100Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, 
Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, 
Eli, Merriman, and Kilgore
245 PM CST Sun Mar 5 2017 /145 PM MST Sun Mar 5 2017/

...HIGH WIND WARNING IN EFFECT FROM 9 AM CST /8 AM MST/ TO 7 PM
CST /6 PM MST/ MONDAY...

The National Weather Service in North Platte has issued a High
Wind Warning, which is in effect from 9 AM CST /8 AM MST/ to 7 PM
CST /6 PM MST/ Monday. The High Wind Watch is no longer in
effect. 

* TIMING...Strong westerly winds will develop behind an exiting 
  cold front Monday. Look for winds to increase by late morning 
  with the highest winds expected Monday afternoon. 

* WINDS...Sustained westerly winds of 30 to 40 MPH with gusts to
  around 60 MPH. 

* IMPACTS...Loose items stored outside, should be secured. Drivers
  of light weight or high profile vehicles, should be prepared 
for strong cross winds, especially on north to south routes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Mar 5, 2:48 AM MST, 13 minutes earlier.

Area forecast discussion, Mar 5, 2:48 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
348 AM CST Sun Mar 5 2017

.SYNOPSIS...
Issued at 346 AM CST Sun Mar 5 2017

H5 analysis from earlier this evening had a closed low
off the coast of Washington state with a trough extending southwest
to off the coast of northern California. Downstream of this low and
trough, a ridge extended from the Ozarks north into southern Hudson
Bay. Downstream of this feature, a trough of low pressure extended
from the Canadian maritimes south into the western Atlantic. At the
surface, low pressure was located over northeastern Colorado with an
inverted trough of low pressure extending north into central
Nebraska. With the exception of some high clouds overnight in
southwestern Nebraska, skies were mostly clear. Temperatures as of 3
AM CST ranged from 29 at Ogallala to 41 at O'Neill.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM CST Sun Mar 5 2017

Temperatures will be the main forecasting concern over
the next 24 hours. Forecast soundings for this afternoon indicate
efficient mixing with H85 temps around 13 to 15 C. Guidance highs
this afternoon were in decent agreement with the MET at 74, MAV at
78 and the ECMOS at 76. With a compromise utilized, highs are
forecast to reach 76 for North Platte and 73 for Valentine. These
forecast highs are still well below records for today as they are 79
and 76 for North Platte and Valentine respectively. Minimum relative
humidity this afternoon will bottom out in the 15 to 20 percent
range across the southern half of the forecast area. Fortunately,
winds will be on the light side as the inverted trough of low
pressure remains across southwestern into central Nebraska. This
should hold winds down to the 10 to 15 MPH range this afternoon. For
tonight, lows will bottom out in the 20s to 30s with the coolest
readings occurring during the late evening hours. Overnight,
indications are that winds will begin to pick up overnight in
advance of an approaching cold front and this will increase readings
toward morning.

.LONG TERM...(Monday through Saturday)
Issued at 346 AM CST Sun Mar 5 2017

Biggest forecast concern during this period would be the fire
weather potential on Monday along with high winds. A cold front
pushes across the forecast area during the day Monday bringing
strong winds with it. Adequate mixing during the day with 850mb
winds 40+ knots should mix down to 30 to 35 mph with locally higher
wind speeds. Bumped up the winds to account for this as most of the
models were to low with wind speeds...used a combination of CONSMOS
and GFS to bring wind speeds up to a more reasonable amount. Wind
gust will be around 40 to 50 knots. Strong winds during the day have
prompted the issuance of a High Wind Watch across much of the
forecast area from 15z to 00z.

As for the fire weather potential Relative Humidity values in the
teens to 20s across southwest Nebraska and parts of the southern
Sandhills along with the strong winds have prompted the issuance of
a Red Flag Warning for Monday. Please see the Fire Weather section
for more information.

Tuesday will be another windy day...at this time winds speeds don't
look as strong as they do for Monday but will be around 20 to 25
knots...slightly stronger in some locations. Will continue to
monitor in upcoming forecast.

As for precipitation chances the next 7 days ...it will remain
mostly dry for much of the week with only a slight chance of rain
across the northern part of the forecast area on Monday. The next
chance comes Friday night into Saturday...however there is some
inconsistencies with the models so at this time not to confident in
precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1123 PM CST Sat Mar 4 2017

Visual flight rules expected over western Nebraska through Sunday
afternoon with some high clouds moving across western Nebraska.
Light winds under 10kts will continue.

&&

.FIRE WEATHER...
Issued at 346 AM CST Sun Mar 5 2017

 Temperatures will heat up into the upper 60s to 70s
today, resulting in minimum relative humidity of 15 to 20 percent,
mainly south of highway 92. Winds will be fairly light this
afternoon which will limit fire danger. With a frontal passage
Monday morning, strong westerly winds will develop and may gust as
high as 60 MPH Monday afternoon. Very dry air will push into the
region behind the exiting cold front which will allow relative
humidity to bottom out around 15 percent Monday afternoon. A red
flag warning has been issued for Monday afternoon as high confidence
exists in high winds as well as low relative humidity. Fire weather
conditions will be extreme to near critical on Tuesday as windy
conditions are expected. Minimum relative humidity will bottom out
in the 15 to 20 percent range from southwestern into central
Nebraska. Wind speeds will be in the 25 to 35 MPH range which will
be somewhat lower then Monday afternoon's wind speeds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM CST /9 AM MST/ to 9 PM CST /8 PM
MST/ Monday for NEZ204-206-209-210-219.

High Wind Watch from Monday morning through Monday evening for
NEZ004>006-008-009-022>027-035>038-056>059-069>071-094.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Gomez
AVIATION...Power
FIRE WEATHER...Buttler
Hazardous weather outlook, Mar 4, 2:38 PM MST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CST Sat Mar 4 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-052145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CST Sat Mar 4 2017 /238 PM MST Sat Mar 4 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Elevated fire weather conditions are likely Sunday afternoon
across southwestern Nebraska and the southern sandhills. At this
time, the main area of concern is south of highway 92 where
minimum relative humidity will drop to 15 to 20 percent.

On Monday and Tuesday, windy conditions are expected across
western and north central Nebraska. West and northwest winds are
expected to increase to 25 to 35 mph with gusts of 40 to 50 mph in
open areas.

The combination of windy conditions and minimum relative humidity
of 15 percent or less, will lead to critical to near critical
fire danger conditions. On Monday afternoon, the main area of
concern is south of highway 2 form Antioch to Dunning and south of
highway 91 from Dunning to Ericson. On Tuesday, the entire
outlook area will see the threat for critical or near critical
fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:08 AM MSTRed Flag WarningLBFArthur, Blaine, Brown, Chase, Cherry, Custer and 18 more40 hr
Mar 5, 1:45 PM MSTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more28 hr

Nearby

High Wind Watches in Nebraska, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.